Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Rapid City, SD
NWS Rapid City, SD issued this special weather statement at Jun 23, 2021, 10:21 PM MDT for Butte County, Lawrence County, South Dakota; Crook County, Wyoming. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2021, 10:21 PM MDT (04:21 UTC)
- Expired
- Jun 23, 2021, 11:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Lawrence County, SD, Crook County, WY
The radar
The Rapid City radar (KUDX), 102 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 10:43 PM MDT | TSTM WND GST 53 | Rapid City Arpt, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 3294 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
015
WWUS83 KUNR 240421
SPSUNR
Special Weather Statement
National Weather Service Rapid City SD
1021 PM MDT Wed Jun 23 2021
SDZ001-012-024>026-028-031-072-073-WYZ054-056-057-071-240500-
Central Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-Harding SD-Rapid City SD-
Northern Black Hills SD-Butte SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Northeastern Crook WY-
Wyoming Black Hills WY-Western Crook WY-Northern Campbell WY-
1021 PM MDT Wed Jun 23 2021
...STRONG THUNDERSTORMS OVER SOUTHWESTERN HARDING...BUTTE...
SOUTHWESTERN MEADE...LAWRENCE...CENTRAL PENNINGTON...NORTHEASTERN
CAMPBELL AND NORTHEASTERN CROOK COUNTIES...
At 1021 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Alzada to 4 miles northwest of
Belle Fourche to 2 miles north of Reptile Gardens. Movement was
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rapid City, Spearfish, Sturgis, Belle Fourche, Lead, Sundance, Rapid
Valley, Ellsworth Air Force Base, Box Elder, Summerset, Black Hawk,
Deadwood, Whitewood, New Underwood, Johnson Siding, Newell, Nemo,
Hulett, Nisland and Piedmont.
This includes...
Interstate 90 in South Dakota between Mile Markers 1 and 90.
Interstate 90 in Wyoming between Mile Markers 184 and 207.
LAT...LON 4505 10351 4402 10251 4397 10346 4429 10434
4500 10515 4499 10406 4530 10404
TIME...MOT...LOC 0421Z 219DEG 25KT 4506 10465 4471 10393 4402 10328
$$
HelgesonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at Jun 23, 5:17 PM MDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 23, 5:17 PM MDT, 5 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 517 PM MDT Wed Jun 23 2021 .DISCUSSION...(This Evening Through Wednesday) Issued at 226 PM MDT Wed Jun 23 2021 Current models show the upper ridge stretching from NM up through ID/MT today. By Thursday, upper flow over the region starts to become more zonal as a strong upper low over the Pacific coast helps to flattens the ridge. Several shortwaves are forecast to move up from the SW through the rest of this week. The first being today, as a frontal boundary makes its way over the region later this evening. CAMs are showing shower and thunderstorm development later this afternoon and evening over Wyoming, pushing through the forecast area. Weak CAPE values in the 100-300 J/Kg range and marginal shear should limit severe potential, however for storms that do develop, winds will be the greater threat. Strong low level lapse rates and DCAPE values in the 1000-2000 J/Kg bring a decent chance for severe wind potential. Temps trend toward near normal following frontal passage this evening, with highs Thursday in the 80s, and Friday in the low to mid 70s as the upper trough digs into the rockies. Later Thursday looks to be the next chance for precipitation over the forecast area as a shortwave ejects from CA into the midwest. Widespread showers and storms may develop in WY Thursday afternoon and move into SD the latter half of the day. Currently the threat for severe remains low, but might have an isolated cell or two producing severe winds. Some localized areas may see 1-2 inches of precip by Friday afternoon. An additional shortwave crosses the region later this weekend, bringing another chance for isolated showers and thunderstorms. Temps begin to climb again over the weekend, with highs reaching back into the 80s by Sunday. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 514 PM MDT Wed Jun 23 2021 Isolated/scattered TS will persist this evening mainly along/south of a line from KGCC-KPHP, and then move away from the area overnight. Local MVFR conditions are possible with gusty erratic winds near any storm. Additional storms will develop Thursday afternoon with local MVFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Helgeson
Hazardous weather outlook, Jun 23, 5:21 AM MDT, 17 hours before
Hazardous Weather Outlook National Weather Service Rapid City SD 521 AM MDT Wed Jun 23 2021 SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 521 AM MDT Wed Jun 23 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms may develop this afternoon and evening. Erratic gusty winds are possible near any thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and thunderstorms are possible on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-046-047-049-241300- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 521 AM MDT Wed Jun 23 2021 /621 AM CDT Wed Jun 23 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms may develop this afternoon and evening. Strong to severe storms, with large hail and damaging wind gusts, are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous showers and thunderstorms are possible on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 23, 7:09 PM MDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
809 PM CDT Wed Jun 23 2021
SDZ049-240200-
Tripp SD-
809 PM CDT Wed Jun 23 2021
...STRONG THUNDERSTORM OVER SOUTHEASTERN TRIPP COUNTY...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wewela, or 9 miles northwest of Springview, moving
east at 10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Millboro and Wewela.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4300 10016 4311 10009 4312 9954 4309 9953
4299 9954
TIME...MOT...LOC 0109Z 279DEG 8KT 4291 9988
SherburnLocal storm report, Jun 23, 8:00 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 4 SSE MILLBORO 43.01N 99.95W
06/23/2021 E60 MPH TRIPP SD PUBLIC
&&
WFO UNRLocal storm report, Jun 23, 8:03 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST WEWELA 43.01N 99.78W
06/23/2021 M57 MPH TRIPP SD MESONET
&&
WFO UNRLocal storm report, Jun 23, 8:13 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT WED JUN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM NON-TSTM WND GST 3 NW WASTA 44.10N 102.50W
06/23/2021 M53 MPH PENNINGTON SD MESONET
&&
WFO UNRSpecial weather statement, Jun 23, 8:24 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
824 PM MDT Wed Jun 23 2021
SDZ024-028-WYZ057-240315-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
824 PM MDT Wed Jun 23 2021
...STRONG THUNDERSTORMS OVER SOUTHWESTERN LAWRENCE...WEST CENTRAL
PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES...
At 824 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Sundance to 6 miles south
of Inyan Kara Mountain to 8 miles east of Osage. Movement was
northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Inyan Kara Mountain around 835 PM MDT.
Sundance and Four Corners around 845 PM MDT.
Mallo Camp around 850 PM MDT.
Moskee and Buckhorn around 855 PM MDT.
O'Neil Pass and Crooks Tower around 905 PM MDT.
Cement Ridge Lookout around 910 PM MDT.
Iron Creek Lake, Roughlock Falls and Savoy around 915 PM MDT.
This includes Interstate 90 in Wyoming between Mile Markers 179 and
202.
LAT...LON 4410 10437 4431 10452 4459 10422 4444 10398
4415 10378 4399 10424
TIME...MOT...LOC 0224Z 221DEG 23KT 4430 10451 4413 10436 4401 10426
SherburnSpecial weather statement, Jun 23, 10:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1021 PM MDT Wed Jun 23 2021
SDZ001-012-024>026-028-031-072-073-WYZ054-056-057-071-240500-
Central Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-Harding SD-Rapid City SD-
Northern Black Hills SD-Butte SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Northeastern Crook WY-
Wyoming Black Hills WY-Western Crook WY-Northern Campbell WY-
1021 PM MDT Wed Jun 23 2021
...STRONG THUNDERSTORMS OVER SOUTHWESTERN HARDING...BUTTE...
SOUTHWESTERN MEADE...LAWRENCE...CENTRAL PENNINGTON...NORTHEASTERN
CAMPBELL AND NORTHEASTERN CROOK COUNTIES...
At 1021 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Alzada to 4 miles northwest of
Belle Fourche to 2 miles north of Reptile Gardens. Movement was
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Rapid City, Spearfish, Sturgis, Belle Fourche, Lead, Sundance, Rapid
Valley, Ellsworth Air Force Base, Box Elder, Summerset, Black Hawk,
Deadwood, Whitewood, New Underwood, Johnson Siding, Newell, Nemo,
Hulett, Nisland and Piedmont.
This includes...
Interstate 90 in South Dakota between Mile Markers 1 and 90.
Interstate 90 in Wyoming between Mile Markers 184 and 207.
LAT...LON 4505 10351 4402 10251 4397 10346 4429 10434
4500 10515 4499 10406 4530 10404
TIME...MOT...LOC 0421Z 219DEG 25KT 4506 10465 4471 10393 4402 10328
HelgesonThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:42 PM MDT | Special Weather Statement | UNR | Pennington | 48 min |
| Jun 23, 7:30 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 31 min |
| Jun 23, 8:24 PM MDT | Special Weather Statement | UNR | Lawrence | 51 min |
| Jun 23, 10:59 PM MDT | Special Weather Statement | UNR | Butte, Harding, Meade, Pennington | 61 min |
| Jun 24, 1:42 PM MDT | Special Weather Statement | UNR | Lawrence | 48 min |
| Jun 24, 1:46 PM MDT | Special Weather Statement | UNR | Pennington | 44 min |
| Jun 24, 2:48 PM MDT | Special Weather Statement | UNR | Lawrence | 42 min |
| Jun 24, 5:14 PM MDT | Special Weather Statement | UNR | Lawrence | 31 min |
| Jun 24, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 16 min |
| Jun 24, 5:49 PM MDT | Special Weather Statement | UNR | Custer | 41 min |
| Jun 23, 6:07 PM MDT | Special Weather Statement | UNR | Campbell | 38 min |
| Jun 23, 7:00 PM MDT | Special Weather Statement | UNR | Campbell | 60 min |
| Jun 24, 4:33 PM MDT | Special Weather Statement | UNR | Weston | 27 min |
Nearby
Special Weather Statements in South Dakota, 2021Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.